Kentucky, 2018

Heavy Snow and Winter Weather in Kentucky, March 24, 2018

March 24, 2018 · NWS JKL · 14 events in 14 counties and zones

A strong early spring storm system impacted eastern Kentucky on March 24, 2018. Precipitation began as rain across the Lake Cumberland region during the early morning hours, while starting out as snow along and north of a line from about Lexington to Harlan.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong early spring storm system impacted eastern Kentucky on March 24, 2018. Precipitation began as rain across the Lake Cumberland region during the early morning hours, while starting out as snow along and north of a line from about Lexington to Harlan. The highest snowfall amounts of 4 to 6 inches, with isolated higher amounts, occurred northeast of an Owingsville to Prestonsburg line, due to a strong dome of cold air remaining in place on the southwestern extent of a high pressure system residing from Quebec into northeastern Kentucky.

Due to the strength of this low pressure system, thunderstorms developed across portions of south central to southeast Kentucky during the afternoon and evening. Pea sized hail was observed in London with temperatures only in the low to mid 40s! Additionally, total precipitation amounts of 1.5 to over 2 inches attributed to rises on portions of the Kentucky and Cumberland Rivers.

...Here are some of the snowfall reports across eastern Kentucky...

...Bath County...|5.3 inches Sharpsburg...|4.5 inches 1 E Owingsville...|3.0 inches Salt Lick...|2.0 inches Reynoldsville...

...Elliott County...|5.0 inches 3 N Stark...|4.0 inches 4 SSW Sandy Hook...

...Fleming County...|6.0 inches 2 SE Grange City...|4.0 inches 2 N Flemingsburg...

...Floyd County...|5.0 inches Prestonsburg...|3.5 inches 5 N Prestonsburg...|3.1 inches 3 WSW Prestonsburg...

...Johnson County...|5.0 inches Gillem Branch...|4.5 inches Wittensville...|3.0 inches 1 E Paintsville...

...Lee County...|2.0 inches 4 N Beattyville...

...Magoffin County...|4.0 inches 1 ESE Haleburg...|4.0 inches Salyersville...

...Martin County...|2.0 inches 2 E Inez...

...Menifee County...|4.5 inches Wellington...

...Montgomery County...|4.0 inches 3 NNW Judy...|2.5 inches 5 N Mount Sterling...|2.3 inches 3 W Hope...

...Morgan County...|4.0 inches West Liberty...|3.5 inches Stacy Fork...|3.0 inches Ezel...

...Pike County...|2.5 inches 1 SSW Whitepost

...Powell County...|1.5 inches 2 W Stanton...|1.3 inches 4 ESE Stanton...

...Rowan County...|7.0 inches Hilda... |3.5 inches Morehead...|3.0 inches 2 SSE Farmers...

...Wolfe County...|4.0 inches Toliver...

...Mostly rain fell south of these above locations. Listed are some 24 hour precipitation reports...

...Clay County...|1.76 inches Oneida...

...Estill County...|1.45 inches Cressy...

...Floyd County...|1.84 inches 3 WSW Prestonsburg...

...Harlan County...|1.54 inches 3 S Harlan...

...Jackson County...|1.89 inches 12 SW Booneville...|1.68 inches 1 WSW Clover Bottom...

...Knox County...|1.15 inches Barbourville...

...Lee County...|1.68 inches 4 N Beattyville...

...Letcher County...|1.70 inches 1 SE Skyline...|1.55 inches 2 SE Whitesburg...

...Magoffin County...|1.03 inches Salyersville...

...Martin County...|1.27 inches 2 E Inez...

...Morgan County...|1.25 inches Ezel...

...Perry County...|2.20 inches Hazard...|1.64 inches Buckhorn...

...Pike County...|2.00 inches 1 SE Fedscreek...

...Powell County...|1.63 inches 2 W Stanton...|1.21 inches 1 WNW Clay City...

...Pulaski County...|1.59 inches 2 N Somerset...

...Rowan County...|1.00 inches 2 SSE Farmers...

...Whitley County...|1.20 inches 1 NW Williamsburg...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 24, 3:53 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 24, 3:53 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
453 AM EDT Sat Mar 24 2018

.SHORT TERM...(Today through Sunday)
Issued at 413 AM EDT SAT MAR 24 2018

Light rain continues to push into the Lake Cumberland region this
morning as a warm front lifts northeast through the mid-Mississippi
Valley toward the Tennessee Valley. The parent surface low will
track from eastern Kansas across the Ozarks, allowing abundant
moisture to stream into eastern Kentucky. Temperatures largely
remain in the upper 30s to lower 40s throughout much of eastern
Kentucky, with a few locales across the Big Sandy region and far
eastern Kentucky sitting in the low 30s as a result of being farther
displaced from the warmer incoming air and still being under the
influence of a residual cold dome on the southwestern fringes of
high pressure. Dewpoints in the Bluegrass region still remain in the
mid 20s, so wet bulb processes will allow for cooling temperatures
this morning once virga/rainfall arrives. This should allow for a
mix of rain and snow with likely all snow for a period into this
afternoon from Fleming to Elliott Counties and perhaps a few points
south and west.

Snowfall accumulations will likely be dampened by antecedent warm
ground conditions and extremely wet snow, evidenced by isothermal
sounding profiles just below freezing. Stout omega profiles,
especially above the boundary layer and right in the dendritic
growth layer, suggest plenty of lift in tandem with forcing for
ascent associated with shortwave energy stretching from the Corn
Belt through the Ohio Valley. Expecting 1.25 to 1.75 inches of
precipitation south of Mountain Parkway with around an inch north
through tonight. River flooding concerns may arise across portions
of the Cumberland River basin as elevated convection may result in
periods of heavier rainfall this afternoon and evening. Snowfall
amounts still look to fall in the 3.5 to 5 inch range along and
north of a Mount Sterling to West Liberty line, with 1-3 inches
south of this and north of a Stanton to Jackson to Whitesburg line.
These will be refined through the day based on thermal profiles. It
is important to keep in mind that a degree or less difference in
temperature profiles could spell the difference between several
inches of heavy/wet snow and cold rain. Nonetheless, even a couple
of inches of snow today may be enough to produce scattered power
outages.

After transitioning to mostly rain this afternoon, the snow line
will shift back south this evening into tonight. Precipitation will
taper off from north to south as the upper shortwave trough shears
out and translates across eastern Kentucky before becoming absorbed
with energy across the northeastern CONUS. Surface ridging remaining
centered across Quebec along with rising upper heights locally
will negate a strong push of cold air into eastern Kentucky
tonight as the surface low shifts south and east. This should keep
ridgetops near the Virginia state line from seeing much in the
way if any additional snowfall accumulations this evening and
tonight as precipitation remains mostly liquid. Drier conditions
will prevail Sunday afternoon with temperatures topping out in the
mid 40s north to mid 50s south.

.LONG TERM...(Sunday night through Friday)
Issued at 453 AM EDT SAT MAR 24 2018

Upper level ridging will take hold early Monday through Tuesday,
bringing drier weather into the Commonwealth. A trough will
develop to the west as a surface low pressure system develops.
With the progression of this low pressure, a warm front will set
up over the Great Lakes into the Ohio Valley later on Tuesday.
This southerly flow will usher in warmer, moist air up from the
Gulf of Mexico. As the surface low continues to progress eastward,
a fairly slow moving cold front will move over eastern Kentucky
Thursday. This system will be the main source of precipitation for
the extended period. One thing to note is that the precip for the
forecast period will be all rain due to the increase in
temperatures from the southerly Gulf flow.

There is fairly good agreement in the upper level pattern in the
models, especially early on in the forecast period. But, the GFS
shows higher QPF to the west of the CWA by Wednesday morning
compared to the ECMWF. The GFS QPF ranges from 0.1 to 1 inch,
with higher amounts to the north and west of the CWA. The ECMWF
shows QPF of 0.25 inches in the northernmost portion of the CWA at
this time. The latest trends in the model runs then show the
track of the system southward over the Appalachians as the upper
level trough deepens and progresses eastward. The GFS track is
more southerly than the ECMWF, though, since the upper level
trough is more amplified. This also correlates with the higher QPF
shown in the GFS run. Therefore, confidence is low for the later
portion of the extended. Opted for the Blend for the most part,
with little adjustments in the PoPs moreso for the later portion
of the extended.

Temperatures will be on the increase with the advancement of the
southerly, warm Gulf air. High temps will be in the 60s for the
majority of the period until the passage of the cold front later
Thursday, bringing a decrease in temperatures to end the work
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 214 AM EDT SAT MAR 24 2018

VFR conditions still holding at this time, but seeing ceilings
near FL040 or so from EKQ to SME. These will further lower toward
MVFR levels this morning as rain moves in from the west, also
subsequently reducing visibilities to IFR/MVFR levels. Farther
north, will see snow impact SYM, SJS, and JKL, leading to
slushy/slippery tarmacs toward and after daybreak. Ceilings look
to lower to IFR criteria by late this morning to early afternoon,
likely remaining there through much of the day. Should see a
changeover to mostly rain this afternoon with some snow continuing
to mix in along and north of an IOB to PBX line. The snow line
will gradually work back south this evening and tonight as
precipitation tapers off from north to south. Additionally, the
terminals across southern to southeast Kentucky, including
EKQ/SME/LOZ may see a few bolts of lightning this afternoon and
evening as elevated thunderstorms will be possible. Winds off the
deck will quickly veer from easterly to westerly within the lowest
few thousand feet. May see speeds approach 30-40 knots at times,
but have kept low level wind shear out of the forecast for now as
the greatest impact from this may be just above FL020.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 2 AM EDT Sunday for KYZ044-050>052-
060-104-106.

Winter Weather Advisory until 2 AM EDT Sunday for KYZ059-107>110-
119-120.

&&

SHORT TERM...GUSEMAN
LONG TERM...CGAL
AVIATION...GUSEMAN
Hazardous weather outlook, Mar 24, 4:15 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
515 AM EDT Sat Mar 24 2018

KYZ044-050>052-060-104-106-251215-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
515 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy wet snow accumulations of 3 to 5 inches are possible today
into tonight. This may result in scattered power outages and
periods of slippery and slushy road conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slippery and slushy conditions may linger into Sunday morning,
especially on elevated and untreated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts today.

KYZ059-107>110-119-120-251215-
Powell-Johnson-Wolfe-Magoffin-Floyd-Martin-Pike-
Including the cities of Clay City, Stanton, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
515 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy wet snow accumulations of 1 to 3 inches are possible today
into tonight. This may result in isolated power outages and
periods of slippery and slushy road conditions.

Isolated thunderstorms may be possible this afternoon and evening
along and south of Mountain Parkway.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slippery and slushy conditions may linger into Sunday morning,
especially on elevated and untreated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts today.

KYZ058-068-069-079-080-083>088-111>118-251215-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
and Whitesburg
515 AM EDT Sat Mar 24 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Light snow accumulations will be possible today in the higher
terrain near the Virgina border. Some light snow accumulations are
also possible in areas well north of Hal Rogers Parkway and Highway
80.

Isolated thunderstorms are possible this afternoon and evening.

Repeated rounds of moderate to heavy rain may produce minor
flooding of small streams and urban areas this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued rainfall early Sunday may lead to some high water
issues, especially in the Cumberland basin. It is possible that
the Cumberland River at Barbourville and Williamsburg may reach
minor flood stage late this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GUSEMAN/CGAL

In the hours before

Special weather statement, Mar 24, 5:57 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Jackson KY
657 AM EDT Sat Mar 24 2018

KYZ058-088-111>115-118-241800-
Estill-Harlan-Lee-Breathitt-Knott-Owsley-Perry-Letcher-
Including the cities of Irvine, Ravenna, Cumberland, Harlan,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Jenkins, and Whitesburg
657 AM EDT Sat Mar 24 2018

...Light Snow Likely This Morning and Early Afternoon...

Accumulating snow will move into portions of eastern Kentucky this
morning. Generally 1 inch of snow is expected on ridgetops, with
mainly less than 1 inch of snow in valley locations. Snow will
mostly accumulate on grassy and elevated surfaces though some
brief accumulations of snow or slush will be possible on roadways
this morning. Any snow that accumulates this morning will quickly
melt as the snow changes to rain.

SBH/JP/GUSEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Bath

When
March 24, 6:45 AM EST to 4:00 PM EST
Where
Bath forecast zone
Reported by
Emergency Manager
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
March 24, 6:45 AM EST to 4:30 PM EST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Heavy Snow, Menifee

When
March 24, 6:45 AM EST to 4:00 PM EST
Where
Menifee forecast zone
Reported by
Public
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
March 24, 6:45 AM EST to 3:45 PM EST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Heavy Snow, Fleming

When
March 24, 7:00 AM EST to 5:00 PM EST
Where
Fleming forecast zone
Reported by
Public
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Heavy Snow, Rowan

When
March 24, 7:00 AM EST to 5:00 PM EST
Where
Rowan forecast zone
Reported by
Public
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
March 24, 7:00 AM EST to 4:30 PM EST
Where
Morgan forecast zone
Reported by
NWS Employee
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Heavy Snow, Magoffin

When
March 24, 7:00 AM EST to 3:30 PM EST
Where
Magoffin forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
March 24, 7:00 AM EST to 4:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Heavy Snow, Wolfe

When
March 24, 7:00 AM EST to 4:00 PM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Heavy Snow, Elliott

When
March 24, 7:15 AM EST to 5:30 PM EST
Where
Elliott forecast zone
Reported by
Trained Spotter
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
March 24, 7:15 AM EST to 5:15 PM EST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
March 24, 7:15 AM EST to 5:15 PM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Winter Weather, Martin

When
March 24, 7:30 AM EST to 5:15 PM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737051, 737053, 737056, 737066, 737052, 737054, 737059, 737061, 737068, 737069, 737057, 737060, 737064, 737067.